Alert archive / New York / Flash Flood Warnings in 2003

Flash Flood Warning 26, NWS Albany, NY

August 12, 2003Herkimer County, New York

NWS Albany, NY issued this flash flood warning at Aug 12, 2003, 5:46 PM EDT for Herkimer County, New York. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2003, 5:46 PM EDT (21:46 UTC)
Expired
Aug 12, 2003, 7:45 PM EDT
In force
119 min
Issued by
NWS Albany, NY
Area
Whole counties

County Herkimer County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 122148
FFWALY
NYC043-122345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
546 PM EDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HERKIMER COUNTY IN EASTERN NEW YORK

* UNTIL 745 PM EDT

* AT 545 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN NORTHERN HERKIMER COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...ATWELL...BIG MOOSE...FIRST
  LAKE...MCKEEVER...NORTH WILMURT...NORTHWOOD...OLD FORGE AND
  THENDARA

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

INDIAN BROOK AND THE MIDDLE BRANCH OF THE MOOSE RIVER ARE ESPECIALLY 
VULNERABLE TO OVERFLOWING.  

$$

LAT...LON 4389 7487 4348 7478 4330 7512 4358 7541

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:15 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 12, 4:15 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT TUE AUG 12 2003

WORKZONES AVAILABLE.

SORRY FOR BEING A BIT LATE ON THINGS...AND NOT RESPONDING ON 12
PLANET. LOTS OF TECHNICAL ISSUES GOING ON IN THIS OFFICE
TODAY...PLUS MORE HEAVY RAINERS GOING ON.

.DISC...FINALLY...THERE IS END TO THIS REALLY NASTY WEATHER PATTERN
HE ETERNAL UPPER AIR TROUGH IS FINALLY BEGINNING TO BREAK
DOWN...BUT NOT WITHOUT ONE MORE EVENING OF HEAVY RAINERS. TWO
TROUGHS ARE THE FOCUSING MECHANISMS FOR THE DEVELOPMENT...ONE
ACROSS OUR SOUTHERN ZONES...AND ANOTHER JUST NORTH OF OUR REGION.
THE NORTHERN ONE...IS THE LEADING OF THE LONG AWAITED DRIER AIR. TDS
ACROSS QUEBEC DROPPED MARKEDLY...AS LOW AS THE 40S IT WILL TAKE
AWHILE BEFORE WE GET ANYWHERE NEAR THAT DRY.

WE EXPECT THE ACTIVITY TO PEAK AROUND SUNSET...THEN SLOWLY DIE OFF
THEREAFTER. WILL SPLIT THE TONIGHT PERIOD INTO TWO PERIODS...AND
CONFINED THE ACTIVITY TO THE EVENING. (MAVS AND FWCS GIVE MOST OF
OUR AREA > 30 POP THRESHOLD FOR THE ENTIRE EVENING PERIOD). WE WILL
LEAVE THE FLOOD WATCH UP AS IS...AND LET IT EXPIRE AT 11 PM...UNLESS
THE ACTIVITY SETTLES DOWN BEFORE THEN.

TOMORROW...WE WILL STILL HAVE THE HUMIDITY AROUND...BUT SLOWLY THE
COLUMN WILL DRY OUT AS THE NORTHERN TROUGH SHIFTS TO OUR SOUTH AND
RUNS OUT OF SUPPORT. STILL...SURFACE BASED CAPES ARE HIGH (NARROW)
AND WITH SOME SUBSIDENCE...A CAP WILL BEGIN TO FORM. WITH THE WET
GROUND WILL KEEP A SLIGHT CHANCE GOING FOR THE AFTERNOON...BUT THE
ACTIVITY SHOULD BE A LOT LESS THAN TODAY AND MORE PROGRESSIVE.

BY THURSDAY INTO FRIDAY...THE TROUGH RETROGRADES INTO A CUTOFF TO
OUR SOUTHWEST...AND A RIDGE BUILDS OVERHEAD. NOW...IT WILL GET
RATHER HOT...BUT NOT AS HUMID. WE SHOULD BE CAPPED PRETTY FIRMLY.
HOWEVER...AGAIN WITH THE MOIST GROUND...WOULD NOT BE SURPRISED IF AN
ISOLATED SHOWER OR STORM POPS UP BUT BELIEVE RIGHT NOW THE CHANCES
OF THAT HAPPENING ARE < 20 AND NOT ENOUGH TO WORTH MENTION.

.EXTENDED...THE MODELS HAVE FINALLY COME AROUND AND THE GFS IS
PRETTY MUCH ON BOARD WITH THE OLD EUROPEAN. THEY BOTH TAKE THE NEXT
UPSTREAM TROUGH AND MOVE IT QUICKLY TO OUR EAST...AS ANOTHER TROUGH
DROPS EAST...BUT MUCH FURTHER EAST THAN THE ONE THAT HAS PLAGUED US
FOR THE PAST 11 DAYS. LOOKS AS IF WE WILL BE ON THE ANTICYLONIC SIDE
OF IT...WITH A FRESH CANADIAN HIGH BUILDING IN ON SATURDAY. THE COLD
FRONT LOOKS TO GO THROUGH FRIDAY NIGHT. BY CROSSING AT NIGHT THIS
SHOULD MINIMIZE ANY CONVECTION. ALSO...THE ONLY UPPER AIR SUPPORT
(WEAK AT THAT) IS ACROSS OUR NORTHERN ZONES SO WILL KEEP CHC IN
THOSE ZONES ONLY. A WEAK SHORT WAVE LOOKS TO MOVE BEHIND THE FRONT
ON SATURDAY. WITH A NW FLOW...WILL THROW A CHANCE OF SHOWERS AGAIN
TO MY NORTH DURING THE AFTERNOON. SUNDAY LOOKS REALLY NICE FROM THIS
VANTAGE POINT...LOW HUMIDITY AND COMFORTABLE TEMPS. ANOTHER FAST
MOVING COLD FRONT MIGHT BRING SOME SHOWERS MONDAY...BUT IT SHOULD
MOVE ALONG...AS ANOTHER CANADIAN HIGH BUILDS IN BEHIND THAT FOR
MIDWEEK.

.HYDROLOGICAL DISCUSSION...MORE HEAVY RAINERS IN STORE FOR THIS
EVENING. HEAVY RAIN IN CENTRAL HAMILTON AND SOME MORE ACROSS
VERMONT. SAME OLD DEAL...MOST AREAS WILL NOT RECEIVE THAT MUCH
RAIN...BUT A FEW SPOTS COULD HAVE LOCALIZED FLOODING. THE SHOWERS
HAVE NOT BEEN A LONG LASTING AS YESTERDAY AND SO FAR HAS LEFT BEFORE
DOING ANY SUBSTANTIAL FLOODING. AFTER THIS EVENING...THE THREAT OF
FLASH FLOODING WILL BEGIN TO DIMINISH. ONLY WIDELY SCATTERED
ACTIVITY EXPECTED ON WEDNESDAY...AND ISOLATED (AT MOST) THURSDAY AND
FRIDAY. THE WEEKEND LOOKS MAINLY RAINFREE...SO FINALLY WE CAN DRY
OUT

.ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THIS AFTERNOON
AND EVENING.

HWJIV
Hazardous weather outlook, Aug 12, 4:14 AM EDT, 13 hours 32 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
415 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND
EVENING.  LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 12, 2:46 PM EDT, 3 hours before
NYZ033-121915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
246 PM EDT TUE AUG 12 2003

...A SHOWER WITH TORRENTIAL RAIN IN HAMILTON COUNTY...

AT 246 PM EDT DOPPLER WEATHER RADAR INDICATED A SHOWER WITH VERY
HEAVY RAIN 14 MILES SOUTH OF SPECULATOR...MOVING NORTHEAST AT 10 MPH.

THIS SHOWER...CAPABLE OF PRODUCING...TORRENTIAL RAIN...WILL BE
NEAR...

WELLS AT 255 PM EDT...
LAKE PLEASANT AT 305 PM EDT...

OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE PISECO.

DOPPLER ESTIMATES THIS SHOWER IS PRODUCING RAIN
AT THE RATE OF UP TO AN INCH PER HOUR.  THIS RAIN WILL PRODUCE
MARKED RISES ON SMALL CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER
FOR ANY POSSIBLE WARNING CONCERNING THIS RAINFALL. A FLOOD WATCH
REMAINS IN EFFECT FOR THIS AREA.
Special weather statement, Aug 12, 3:02 PM EDT, 2 hours 44 minutes before
MAZ001-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
302 PM EDT TUE AUG 12 2003

...THUNDERSTORMS WITH TORRENTIAL RAIN IN BERKSHIRE COUNTY...

AT 258 PM EDT DOPPLER WEATHER RADAR INDICATED AN AREA OF
THUNDERSTORMS STRETCHING FROM SAVOY...NORTH TO THE MASSACHUSETTS
VERMONT BORDER...INCLUDING SAVOY MOUNTAIN STATE FOREST.  THESE
STORMS ARE NEARLY STATIONARY AND ARE CAPABLE OF PRODUCING RAINFALL
IN EXCESS OF AN INCH AN HOUR.

THIS RAIN WILL PRODUCE PONDING ON ROADWAYS AND MARKED RISES ON SMALL
CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER FOR ANY POSSIBLE
WARNING CONCERNING THIS RAINFALL. A FLOOD WATCH REMAINS IN EFFECT
FOR THIS AREA.
Special weather statement, Aug 12, 3:13 PM EDT, 2 hours 33 minutes before
NYZ063-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
313 PM EDT TUE AUG 12 2003

...A SHOWER WITH TORRENTIAL RAIN IN ULSTER COUNTY...

AT 310 PM EDT DOPPLER WEATHER RADAR INDICATED A SHOWER WITH VERY
HEAVY RAIN 3 MILES EAST OF ULSTER HEIGHTS...OR 6 MILES
NORTHWEST OF ELLENVILLE...MOVING NORTHEAST AT 5 MPH.

THIS SHOWER...CAPABLE OF PRODUCING TORRENTIAL RAIN...WILL BE
NEAR...

KERHONKSON AT 330 PM EDT...
SUNDOWN AT 340 PM EDT...
RIGGSVILLE AND PEEKAMOOSE AT 400 PM EDT...

OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE BOICEVILLE...GREENFIELD
PARK...NAPANOCH...OLIVEBRIDGE...ULSTER HEIGHTS AND WEST SHOKAN

THESE STORMS ARE VERY SLOW MOVING AND ARE CAPABLE OF
PRODUCING RAINFALL IN EXCESS OF AN INCH AN HOUR.

THIS RAIN WILL PRODUCE PONDING ON ROADWAYS AND MARKED RISES ON SMALL
CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER FOR ANY POSSIBLE
WARNING CONCERNING THIS RAINFALL. A FLOOD WATCH REMAINS IN EFFECT
FOR THIS AREA.
Special weather statement, Aug 12, 4:09 PM EDT, 1 hour 37 minutes before
NYZ058-059-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT TUE AUG 12 2003

...A THUNDERSTORM PRODUCING FLOODING IN GREENE COUNTY...

AT 407 PM EDT A TRAINED WEATHER SPOTTER REPORTED A THUNDERSTORM OVER
ROUND TOP...OR 8 MILES NORTHWEST OF CATSKILL...NEARLY STATIONARY.

THIS THUNDERSTORM...IS PRODUCING VERY HEAVY RAIN...WILL BE NEAR...
LEEDS AND CATSKILL AT 430 PM EDT...
Special weather statement, Aug 12, 4:30 PM EDT, 1 hour 16 minutes before
NYZ032-033-122115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EDT TUE AUG 12 2003

...A THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES...

AT 428 PM EDT DOPPLER WEATHER RADAR INDICATED A NEARLY STATIONARY
THUNDERSTORM 10 MILES SOUTHEAST OF OLD FORGE...THIS THUNDERSTORM IS
DRIFTING SLOWLY NORTH AT LESS THAN 5 MPH.

THIS THUNDERSTORM IS PRODUCING HEAVY RAIN...CAPABLE OF PRODUCING IN
EXCESS OF 2 INCHES PER HOUR...AND WILL BE NEAR...

INLET AT 445 PM EDT...
EAGLE BAY AT 450 PM EDT...
RUSSIAN LAKE AND BIG MOOSE AT 505 PM EDT...
Special weather statement, Aug 12, 5:40 PM EDT, 6 minutes before
NYZ038-122215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
540 PM EDT TUE AUG 12 2003

...A STRONG THUNDERSTORM IN HERKIMER COUNTY WITH TORRENTIAL RAIN...

AT 540 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES NORTHEAST OF PAINES HOLLOW...OR 2 MILES SOUTH OF LITTLE FALLS.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE AFFECT LITTLE
FALLS...DOLGEVILLE AND FAIRFIELD THROUGH 615 PM. OVER AN INCH OF RAIN
MAY FALL WITH THIS STORM AND PRODUCE LOCALIZED FLOODING.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:17 PM EDTFlash Flood WarningALYDutchess4 hr
Aug 12, 6:44 PM EDTSevere Thunderstorm WarningALYFulton61 min
Aug 12, 7:32 PM EDTFlash Flood WarningALYMontgomery118 min
Aug 12, 7:40 PM EDTFlash Flood WarningALYWarren2 hr

Nearby

Flash Flood Warnings in New York, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.